Florida, 2011Rip Current in Florida, May 15, 2011
May 15, 2011 · NWS TBW · 1 event in 1 county or zone
A cold front moved through the area early in the morning, and caused moderate westerly flow behind the front. This caused strong rip currents at area beaches.
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the area early in the morning, and caused moderate westerly flow behind the front. This caused strong rip currents at area beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 15, 8:37 AM EST, 3 hours 23 minutes earlier.
Area forecast discussion, May 15, 8:37 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
937 AM EDT SUN MAY 15 2011
.UPDATE...
COLD FRONT IS PROGRESSING ON SCHEDULE THROUGH THE TAMPA BAY AREA
CURRENTLY. THE FRONT ITSELF IS MARKED ONLY WITH SOME CLOUDS AND A
FEW SPRINKLES. THE MAIN LINE OF SHOWERS ANS STORMS IS CURRENTLY
EXITING EXTREME SOUTHEAST LEE COUNTY. HAVE TRIMMED POPS EVEN
FARTHER TO THE SOUTH FOR CURRENT TRENDS. HOWEVER WILL KEEP SOME
FOR THE SOUTH AHEAD OF THE ACTUAL COLD FRONT TO ACCOUNT FOR
POSSIBLE DEVELOPMENT LATER THIS MORNING. OTHERWISE...DRIER AND
COOLER AIR WILL BEGIN TO ARRIVE FROM THE NORTH. HAVE ADJUSTED MAX
TEMPS DOWN A COUPLE OF DEGREES FOR THIS.
&&
.AVIATION...
CONVECTIVE ACTIVITY CONTINUES TO PUSH SOUTH OF THE AREA
ALONG THE COLD FRONT. VFR CONDITIONS WILL GRADUALLY TAKE OVER
HOWEVER A WEAK BOUNDARY PASSING THROUGH CENTRAL FL MAY BRIEFLY DROP
CIGS TO A BKN030 DECK FROM SRQ NORTHWARD. WINDS WILL REMAIN FROM
W-NW AND START GUSTING TO AROUND 20-25KT LATER THIS AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 351 AM EDT SUN MAY 15 2011/
SHORT TERM (TODAY-TUESDAY)...
OVERALL TREND REMAINS PRETTY CLEAR AS A DEEP TROUGH WILL REMAIN
OVER THE EASTERN U.S. IN THE MID/UPPER LEVELS DURING THE SHORT
TERM PERIOD AND EVENTUALLY CUTOFF OVER THE SOUTHEAST STATES.
HOWEVER...THE DETAILS CONTINUE TO CHANGE WITH RESPECT TO THE
SMALLER SCALE FEATURES AS A SERIES OF VORT MAXES WILL BE MOVING
THROUGH THE TROUGH DURING THE PERIOD.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE REGION EARLY THIS MORNING AHEAD OF THE COLD FRONT
MOVING THROUGH THE NORTHERN COASTAL WATERS. THIS FRONT WILL
PUSH SOUTHEAST THROUGH THE AREA TODAY BRINGING AN END TO THE
PRECIPITATION. FRONT SHOULD REACH TAMPA BAY AREA SHORTLY AFTER
SUNRISE AND BE OUT OF THE REGION BY MID-AFTERNOON. TEMPERATURES
TODAY WILL BE CLOSE TO NORMAL.
TONIGHT INTO MONDAY DRIER AIR WILL MOVE IN...BUT SO WILL COOLER
MID LEVEL TEMPERATURES...-12C TO -14C AT 500 MB...AS A VORT MAX
DROPS INTO THE BASE OF THE TROUGH OVER SOUTH GEORGIA. OVERALL
MOISTURE WILL BE LIMITED WITH PRECIPITABLE WATER VALUES FORECAST
TO REMAIN LESS THAN 1.25 INCHES...BUT COULD BE JUST ENOUGH WHEN
COMBINED WITH DAYTIME HEATING...COOL MID-LEVEL TEMPERATURES AND A
SECONDARY FRONT/TROUGH MOVING SOUTH TO POP A FEW AFTERNOON
THUNDERSTORMS MONDAY. BEST CHANCES WILL BE OVER INLAND AREAS AS A
BREEZY WESTERLY FLOW WILL PERSIST SO WILL CONTINUE WITH THE 20 TO
30 POPS FROM COAST TO INLAND FOR MONDAY AFTERNOON. IF STORMS ARE
ABLE TO POP THE POTENTIAL FOR STRONG GUSTY WINDS AND HAIL WILL BE
POSSIBLE WITH EVEN THE WEAKEST STORMS. TEMPERATURES TONIGHT WILL
BE NEAR NORMAL AND HIGHS ON MONDAY A FEW DEGREES BELOW NORMAL.
DURING MONDAY NIGHT ANOTHER WEAK BOUNDARY WILL MOVE SOUTH SHIFTING
WINDS TO NORTHWEST AND CONTINUING THE THREAT OF A FEW MORE
SHOWERS AND STORMS...ESPECIALLY OVER THE COASTAL WATERS AND NEAR
THE COAST. BEHIND THIS BOUNDARY EVEN DRIER AIR WILL MOVE IN WITH
PRECIPITABLE WATER VALUES FORECAST TO FALL BELOW 0.75 INCH TUESDAY
AFTERNOON. THEREFORE...TUESDAY SHOULD BE A MOSTLY SUNNY...BREEZY
AND RELATIVELY COOL DAY. TEMPERATURES WILL BE NEAR NORMAL MONDAY
NIGHT AND SEVERAL DEGREES BELOW NORMAL ON TUESDAY. HOWEVER...HAVE
NOT GONE QUITE AS COOL AS MAV/MET GUIDANCE ON TUESDAY AS PLENTY OF
SUNSHINE IS EXPECTED WHICH SHOULD ALLOW TEMPERATURES TO REACH THE
UPPER 70S TO LOWER 80S.
LONG TERM (TUESDAY NIGHT-SATURDAY)...
A BROAD MID LEVEL LOW ROTATES OVER THE OHIO VALLEY AND MID-
ATLANTIC STATES THROUGH THE END OF THE WORK WEEK WHILE UPPER
RIDGING REACHES NORTH FROM MEXICO TO THE CENTRAL PLAINS. ON
SATURDAY THE UPPER LOW SLIDES OFFSHORE AS THE RIDGE TREKS EAST
TO THE SOUTHEAST STATES. AT THE SURFACE... HIGH PRESSURE BUILDS IN
OVER THE GULF AND THEN TRACKS ACROSS FLORIDA TO THE ATLANTIC BY
SATURDAY...AS IT CONTINUES TO RIDGE BACK TO THE GULF. THE UPPER
FEATURES KEEP A GENERALLY DRY AND COOL NORTHWESTERLY FLOW ALOFT
RESULTING IN A RAIN FREE FORECAST. TEMPERATURES INITIALLY BELOW
NORMAL GRADUALLY WARM TO NEAR NORMAL THURSDAY THROUGH SATURDAY.
MARINE...
BREEZY WINDS AND SOMEWHAT CHOPPY SEAS WILL PERSIST THROUGH TUESDAY
AS LOW PRESSURE CONTINUES TO SPIN ALONG MID-ATLANTIC COAST THEN
WINDS AND SEAS WILL SUBSIDE AS HIGH PRESSURE MOVES OVER THE AREA
DURING MIDWEEK.
FIRE WEATHER...
NO FIRE WEATHER PROBLEMS EXPECTED THROUGH MONDAY...BUT WILL NEED
TO MONITOR LATER DEW POINT TRENDS AS RELATIVE HUMIDITY VALUES
MONDAY AFTERNOON ARE CURRENTLY FORECAST TO FALL INTO THE UPPER
30S ALONG WITH SUSTAINED TWENTY FOOT WINDS OF 15 TO 20 MPH. IF DEW
POINTS FALL A COUPLE OF MORE DEGREES THEN INSTANTANEOUS RED FLAG
CONDITIONS WILL OCCUR. ON TUESDAY RELATIVE HUMIDITY VALUES ARE
EXPECTED TO FALL BELOW 35 PERCENT ACROSS INLAND PORTIONS OF THE
NATURE COAST ALONG WITH SUSTAINED TWENTY FOOT WINDS OF 15 TO 20
MPH LEADING TO INSTANTANEOUS RED FLAG CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 85 65 82 64 / 10 5 20 20
FMY 85 66 86 66 / 30 5 20 20
GIF 87 63 84 63 / 10 5 30 10
SRQ 83 66 81 64 / 20 5 20 20
BKV 83 56 83 55 / 10 5 20 20
SPG 82 70 81 68 / 10 5 20 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE...JOHNSON
AVIATION...BARRON
SHORT TERM/MARINE/FIRE WEATHER...CLOSE
LONG TERM...RUDE
Hazardous weather outlook, May 15, 4:53 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
553 AM EDT SUN MAY 15 2011
FLZ039-042-043-048>052-055>057-060>062-065-152200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
553 AM EDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A COOL FRONT ACROSS THE NATURE COAST EARLY THIS MORNING WILL MOVE
ACROSS THE REMAINDER OF THE REGION TODAY CONTINUING THE THREAT OF
THUNDERSTORMS AHEAD OF IT. ANY THUNDERSTORMS THAT DO FORM COULD
PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS...FREQUENT LIGHTNING
AND HAIL.
...RIP CURRENT IMPACT...
BREEZY WEST TO NORTHWEST WINDS WILL CONTINUE TODAY AND TONIGHT
CAUSING AN INCREASED RISK OF RIP CURRENTS AT AREA BEACHES. FOR
ADDITIONAL INFORMATION CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE
AT THE BEACH. ALWAYS REMEMBER TO SWIM WITHIN SIGHT OF A
LIFEGUARD...AND DON'T SWIM ALONE.
...WIND AND SEA IMPACT...
BREEZY WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE COASTAL
WATERS TODAY AND TONIGHT LEADING TO CHOPPY BOATING CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
LATE MONDAY AND MONDAY NIGHT A SECONDARY FRONT WILL MOVE ACROSS
THE REGION BRINGING THE CHANCE OF A FEW MORE THUNDERSTORMS. ANY
THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...
GUSTY WINDS...FREQUENT LIGHTNING AND HAIL.
...WIND AND SEA IMPACT...
BREEZY WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE COASTAL
WATERS THROUGH TUESDAY WITH LIGHTER WINDS AND SEAS RETURNING BY
THE MIDDLE OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
In the hours before
Special weather statement, May 15, 6:55 AM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
755 AM EDT SUN MAY 15 2011
FLZ065-151300-
LEE-
755 AM EDT SUN MAY 15 2011
...STRONG THUNDERSTORMS WILL AFFECT LEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR PINE ISLAND...OR 13 MILES NORTHWEST OF CAPE CORAL...
MOVING SOUTHEAST AT 15 MPH...WILL AFFECT PINE ISLAND...CAPTIVA...CAPE
CORAL AND SANIBEL...UNTIL 900 AM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2655 8207 2647 8210 2646 8202 2641 8208
2641 8209 2648 8220 2655 8221 2646 8212
2665 8216 2657 8221 2669 8226 2672 8216
2664 8208 2677 8207 2676 8197 2653 8157
2643 8156 2631 8181
TIME...MOT...LOC 1155Z 319DEG 15KT 2666 8216Rip Current, Lee
- When
- May 15, 12:00 PM EST
- Where
- Lee forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 16-year-old boy got caught in a rip current and was pulled well out to sea. Two beachgoers rescued the boy, and he was later transported by helicopter to the hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, May 15, 2011$90,000 · 18 events
- Flood in Wyoming, May 15 to 19, 2011$200,000 · 1 event
- Flooding in Idaho, May 15 to 17, 2011$25,000 · 2 events
- High Wind in Utah, May 15, 2011$6,000 · 70 kt wind · 6 events
- Waterspouts in Gulf of Mexico, May 15, 20115 events
- High Wind in Nevada, May 15, 2011$5,000 · 66 kt wind · 3 events
- Hail in Texas, May 15, 2011$5,000 · 1.75 in hail · 3 events
- High Wind and Strong Wind in Nevada, May 15, 2011$5,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in Pennsylvania, May 15, 2011$5,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20112 events
- Waterspout in South Atlantic Coastal Waters, May 15, 20112 events
- Flooding in Oregon, May 15 to 16, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305906.